London InterCommunity Health Centre

What is an overdose?

Overdoses usually occur accidentally when someone takes more of an opioid dose than their body can handle. This can happen if someone has just started using an opioid drug; resumes taking an opioid drug after a period of not taking one; switches from one opioid drug to another; takes more than their usual opioid dose; takes more than one drug at the same time; or develops an illness when taking opioid drugs. When an overdose occurs, breathing becomes slower and shallower, and in more serious overdoses, stops completely. This may result in loss of consciousness, brain damage and death.

PowerlessWhat is naloxone?

Naloxone is a medication which is used to temporarily reverse the effects of an overdose of opioid drugs. There is no other use for naloxone.

Naloxone temporarily blocks opioids from binding to the receptors in the brain and body, thereby restoring breathing and preventing brain damage and death. In Middlesex-London, naloxone will be given by means of a nasal spray.  A second dose of naloxone may be necessary within three to five minutes if the overdose is not reversed within that time frame. During an overdose, other life-saving measures are also very important, such as performing basic life support and calling 911. Emergency medical care is critical as the effects of the naloxone wear off in about 30 to 90 minutes and overdose symptoms may return.

How will naloxone get to the people who need it?

Through THE NALOXONE PROGRAM, people who are at risk of opioid overdose or of witnessing an opioid overdose will be trained to administer naloxone.

Similar overdose prevention programs in Ontario, and around the world, provide training in basic lifesaving skills and naloxone administration within peer groups. Once trained, individuals are given a pocket-sized overdose prevention kit which includes two doses of naloxone.

How do I get trained?

If you are an individual at risk of opioid overdose, or who may witness an opioid overdose, and are interested in being trained to save a life, please call the us at 519-660-0875 ext 268 ask to speak to someone about THE NALOXONE PROGRAM.